Format

Send to

Choose Destination
Kidney Int. 2006 Oct;70(7):1355-7. Epub 2006 Aug 16.

Proteinuria following conversion from azathioprine to sirolimus in renal transplant recipients.

Author information

1
Department of Internal Medicine, Division of Nephrology, Radboud University Nijmegen Medical Center, Nijmegen, The Netherlands. J.vandenAkker@NIER.umcn.nl

Abstract

Recent studies have reported a significant increase of proteinuria in kidney transplant recipients who were switched from a calcineurin inhibitor (CI) to sirolimus. This has (partly) been ascribed to the hemodynamic renal effects of CI withdrawal. We have evaluated the evolution of proteinuria in renal transplant recipients who underwent conversion from azathioprine to sirolimus. In a randomized, prospective, multicenter study called RESCUE (Recurrent cutanEous Squamous cell Carcinoma Under RapamunE) the efficacy and safety is investigated of conversion to sirolimus in stable renal transplant recipients with a cutaneus squamous cell carcinoma (SCC). In our center 25 patients have been included in this study of which 13 patients were randomized to continue their current immunosuppressive treatment and 12 to conversion to sirolimus. After a mean follow-up of 360 days mean proteinuria increased from 0.37+/-0.34 to 1.81+/-1.73 g/24 h after conversion to sirolimus (P<0.005). In the control group there was no change in proteinuria. A significant increase of proteinuria was observed in all seven patients with proteinuria before conversion, whereas proteinuria remained absent in all patients without previous proteinuria. Two of the patients with proteinuria were converted from cyclosporine and five were converted from azathioprine to sirolimus. Sirolimus was discontinued in five patients with proteinuria, and in all of them proteinuria declined to baseline values. Our study demonstrates that conversion from azathioprine to sirolimus after kidney transplantation may cause a reversible increase of proteinuria. Sirolimus-induced proteinuria therefore cannot be ascribed to the hemodynamic renal effects of withdrawal of CI.

PMID:
16912706
DOI:
10.1038/sj.ki.5001792
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center